Pain Patches Pose Serious Threat to Young Children
WebMD News Archive
Skin patches that contain the powerful pain reliever fentanyl can be deadly to young children, the U.S. Food and Drug Administration said Monday.
The agency has issued a Drug Safety Communication to warn patients, caregivers and health care workers about the dangers of accidental exposure to and improper storage and disposal of fentanyl patches.
The FDA is aware of 32 cases of children who were accidentally exposed to fentanyl since 1997, most of them involving children younger than age 2. There have been 12 deaths and 12 cases requiring hospitalization.
"These types of events are tragic; you never want this to happen. We are looking for ways that we can help prevent this from happening in the future," Dr. Douglas Throckmorton, deputy director of FDA's Center for Drug Evaluation and Research, said in an agency news release. "This reinforces the need to talk to patients and their families to make sure that these patches are stored, used and disposed of carefully."
Fentanyl is a potent opioid pain reliever. The patches, which are sold under the brand name Duragesic and as a generic product, are used to treat patients in constant pain by releasing fentanyl over the course of three days.
A fentanyl overdose -- caused when a child either puts a patch in his or her mouth or applies it to the skin -- can cause death by slowing breathing and increasing levels of carbon dioxide in the blood, the FDA said.
The FDA said Monday that it approved changes to the Duragesic patch so the name of the drug and its strength will be printed on the patch in long-lasting ink in a clearly visible color. The agency added that it has asked manufacturers of the generic versions to make the same changes. The previous ink color varied by strength and was not always easy to see.